Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 43, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 2, 2004, 7:14 PM EDT for Suffolk County, New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2004, 7:14 PM EDT (23:14 UTC)
- Expired
- Jul 2, 2004, 8:00 PM EDT
- In force
- 46 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.2 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1481 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 022314 SVROKX NYC103-030000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 712 PM EDT FRI JUL 2 2004 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL SUFFOLK COUNTY IN SOUTHEAST NEW YORK * UNTIL 800 PM EDT * AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF COLD SPRING HARBOR... MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MELVILLE AND HUNTINGTON STATION AROUND 720 PM DEER PARK AND DIX HILLS AROUND 730 PM COMMACK AROUND 735 PM BRENTWOOD AROUND 740 PM WINDS OF 50 TO 60 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH HAIL UP TO ONE INCH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4086 7355 4078 7352 4073 7320 4088 7324
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 5:00 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 2, 5:00 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE UPTON NY 500 PM EDT FRI JUL 2 2004 .SHORT TERM (THIS EVENING)... WILL BE DROPPING THE SEVERE THUNDERSTORM WATCH FOR THE ENTIRE AREA. THUNDERSTORMS ARE MOVING INTO A MORE STABLE AIRMASS. THERE IS A POTENTIAL FOR SOME SCATTERED THUNDERSTORMS BUT THE THREAT OF SEVERE WEATHER HAS DIMINISHED. && .MID TERM (TONIGHT THROUGH MONDAY)... UPPER TROUGH AND UPPER LOW CONTINUE TO DIVE SOUTHEAST AND THEN EAST OF THE CANADIAN MARITIMES ON SATURDAY WITH DRYING NW FLOW ALOFT...AND SURFACE HIGH PRESSURE SLIDING SOUTH ACROSS THE REGION. SURFACE HIGH PUSHES EAST OF THE AREA ON SUNDAY AND UPPER RIDGING ENSUES OVER THE REGION...WITH A RETURN SOUTHERLY FLOW LATE SUNDAY THIS WILL SPELL A MOSTLY SUNNY START WITH INCREASING OVERRUNNING HIGH-AND MID DECK CLOUDS THROUGH THE AFTERNOON OF JULY 4TH AS A WARM FRONT APPROACHES THE REGION LATE. BEST MID-LEVEL DYNAMICS AND SUPPORT ARE WELL TO THE NORTHWEST OF THE REGION DURING THE DAY...SO WILL CONTINUE TO HOLD OFF ANY SHOWER ACTIVITY UNTIL AFTER 00Z WHEN BETTER LOW-LEVEL JET DYNAMICS AND INCREASED PWS WOULD SUPPORT CHANCE POPS. HIGHEST LIKELIHOOD FOR SHRA/TSRA IS MONDAY AFTERNOON AS STRONGEST VORTICITY ADVECTION AND MID-LEVEL SUPPORT ENTER THE REGION...WHILE AT THE SURFACE A COLD FRONT MAKES ITS WAY TO THE COAST...WITH MARGINAL TO MODERATE INSTABILITY AND PWS RISING TO 1.5 INCHES. && .LONG TERM...(TUESDAY THROUGH FRIDAY)... COLD FRONT PASSES EAST OF THE REGION MONDAY NIGHT...WITH UPPER TROUGH PUSHING EAST OF THE REGION TUESDAY...WITH UPPER RIDGE BUILDING INTO THE REGION THROUGH WEDNESDAY NIGHT AND SURFACE HIGH SLIDING ACROSS AREA. NEXT UPPER TROUGH AND ACCOMPANYING FRONTAL SYSTEM APPROACH THE AREA THURSDAY. WARM FRONTAL PASSAGE LATE WEDNESDAY AS SURFACE HIGH SLIDES OFFSHORE...WITH AN INCREASE IN HUMIDITY AND TEMPERATURES AT OR ABOVE NORMAL VALUES. INCREASED INSTABILITY AHEAD OF THE COLD FRONT WILL INCREASE LIKELIHOOD FOR SCATTERED CONVECTION THURSDAY AFTERNOON/EVENING. UPPER TROUGH DIVES SOUTHEAST THROUGH NORTHEAST...WITH HIGH PRESSURE AND DRY WEATHER BUILDING BACK INTO THE REGION FOR THE WEEKEND. && .HYDROLOGY...LOCALIZED ONE INCH AMOUNTS POSSIBLE THROUGH THIS EVENING IN SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER SOUTHERN CONNECTICUT WHERE MOST ORGANIZED CONVECTION IS OCCURRING. THIS SHOULD HAVE LITTLE OR NO IMPACT ON AREA RIVERS AND STREAMS. && .AVIATION....STILL A FEW SPOTS WITH MVFR VSBY DUE TO HZ. CONCERNING CONVECTION...A BROKEN LINE EXTENDS FROM NEAR KPVD ACROSS CENTRAL CONNECTICUT THROUGH THE LOWER HUDSON VALLEY AND INTO NORTHEAST PENNSYLVANIA. MOST OF THE ACTIVITY IS LOCATED FROM NEAR KDXR EAST. THIS LINE WILL SLOWLY SINK SOUTHEAST AS THE AFTERNOON AND EARLY EVENING PROGRESSES...EVENTUALLY CLEARING THE SOUTH SHORE OF LONG ISLAND BY AROUND 02Z. THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AS WELL AS WIND GUSTS TO 35 KT. DRIER AIR SHOULD START TO FILTER IN OVERNIGHT. MOST LOCALES SHOULD REMAIN VFR AFTER THE FRONTAL PASSAGE...HOWEVER A FEW SPOTS THAT RECEIVE HEAVY RAINS MAY HAVE PROBLEMS WITH VSBY LATE OVERNIGHT WITH LIGHT WINDS AND MOIST GROUND. && .MARINE...LOCAL VSBY REDUCTIONS AND HIGHER SEAS IN AND NEAR TSTMS POSSIBLE TONIGHT AS COLD FRONT SLOWLY MOVES THROUGH...OTHERWISE QUIET ON THE WATERS THROUGH SUNDAY EVENING. SEAS MAY COME UP TO SCA CRITERIA LATE SUN NIGHT INTO EARLY MON MORNING WITH LONG-FETCH SOUTHERLY FLOW OF ABOUT 15 KT. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jul 2, 6:33 AM EDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 633 AM EDT FRI JUL 2 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-031107- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 633 AM EDT FRI JUL 2 2004 .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS PLACED NEW YORK CITY...LONG ISLAND...CONNECTICUT AND PART OF THE LOWER HUDSON VALLEY IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. A COLD FRONT APPROACHING THE AREA LATER THIS AFTERNOON WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WIND GUSTS. THE SEVERE WEATHER THREAT WILL END LATE THIS EVENING AS THE FRONT MOVES OFFSHORE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE WILL BE SEVERAL FRONTAL BOUNDARIES TO IMPACT THE TRI-STATE AREA DURING THE NEXT WEEK. ANY ONE OF THESE WILL BE CAPABLE OF PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
In the hours before
Special weather statement, Jul 2, 5:05 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 505 PM EDT FRI JUL 2 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-022200- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 505 PM EDT FRI JUL 2 2004 SEVERE THUNDERSTORM WATCH #533 THAT WAS IN AFFECT FOR THE ENTIRE TRI-STATE AREA WAS CANCELLED AS OF 5 PM. A COLD FRONT IS NOW MOVING THROUGH THE REGION. ISOLATED THUNDERSTORMS ARE STILL POSSIBLE ACROSS CONNECTICUT THIS EVENING...BUT THEY WILL REMAIN BELOW SEVERE LIMITS. JST
Local storm report, Jul 2, 5:17 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
517 PM EDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL NORWICH 41.55N 72.09W
07/02/2004 0.88 INCH NEW LONDON CT TRAINED SPOTTER
0242 PM HAIL NORWICH 41.55N 72.09W
07/02/2004 0.75 INCH NEW LONDON CT TRAINED SPOTTER
0300 PM HAIL COLCHESTER 41.57N 72.33W
07/02/2004 1.00 INCH NEW LONDON CT TRAINED SPOTTER
0329 PM HAIL EAST HADDAM 41.46N 72.46W
07/02/2004 0.75 INCH MIDDLESEX CT UNKNOWN
&&
METSpecial weather statement, Jul 2, 5:35 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 535 PM EDT FRI JUL 2 2004 CTZ007-011-022200- CENTRAL MIDDLESEX- 535 PM EDT FRI JUL 2 2004 AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED A STRONG AREA OF THUNDERSTORMS 2 MILES WEST OF DURHAM...MOVING SOUTHEAST AT 25 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... DURHAM AROUND 540 PM... HIGGANUM AROUND 550 PM... PONSET AROUND 555 PM... KILLINGWORTH AROUND 600 PM... HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH CAN BE EXPECTED WITH THIS STORM. JST
Special weather statement, Jul 2, 6:12 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 612 PM EDT FRI JUL 2 2004 NJZ003-004-NYZ072-073-076-077-022315- SOUTHERN BERGEN-SOUTHEASTERN PASSAIC-BRONX-WESTERN NASSAU-NEW YORK-QUEENS- 612 PM EDT FRI JUL 2 2004 AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS OVER NORTHEASTERN NEW JERSEY... MOVING EAST SOUTHEAST AT 25 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORMS WILL BE OVER NEW YORK CITY UNTIL AROUND 700 PM. HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. JST
Special weather statement, Jul 2, 7:00 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 700 PM EDT FRI JUL 2 2004 NYZ079-081-030000- NORTHEASTERN SUFFOLK- 700 PM EDT FRI JUL 2 2004 AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS OVER EASTERN LONG ISLAND SOUND...MOVING SOUTHEAST AT 20 MPH. COLD AIR OUTFLOW AHEAD OF THESE STORMS WILL CAUSE WINDS TO SQUALL OUT OF THE NORTH AT 35 TO 45 MPH HOUR. FOLLOWING THE SQUALL...EXPECT HEAVY RAIN AND LIGHTNING TO MOVE OVER THE TWIN FORKS. ALL ACTIVITY IS EXPECTED TO MOVE SOUTH OF THE ISLAND BY 815 PM.
Special weather statement, Jul 2, 7:07 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 707 PM EDT FRI JUL 2 2004 NYZ077-078-080-030000- CENTRAL NASSAU-SOUTHWESTERN SUFFOLK- 707 PM EDT FRI JUL 2 2004 AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS OVER NORTH CENTRAL NASSAU COUNTY...MOVING EAST AT 20 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... SYOSSET...WOODBURY...PLAINVIEW...OYSTER BAY COVE AROUND 715 PM... WEST HILLS AROUND 720 PM... EXPECT WIND GUST TO 40 MPH...SMALL HAIL AND FREQUENT LIGHTNING WITH THESE STORMS.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:40 PM EDT | Special Marine Warning | OKX | 65 min | |
| Jul 2, 6:32 PM EDT | Special Marine Warning | OKX | 58 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.